Alert archive / California / High Wind Watches in 2008

High Wind Watch 13, NWS San Diego, CA

October 9, 2008Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this high wind watch at Oct 9, 2008, 9:52 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Oct 10, 2008, 6:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 9, 2008, 9:52 PM PDT (04:52 UTC)
In effect from
Oct 10, 2008, 6:00 PM PDT
Expired
Oct 10, 2008, 1:27 PM PDT
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 100452
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
952 PM PDT THU OCT 9 2008

...HIGH WINDS EXPECTED OVER THE MOUNTAINS FRIDAY NIGHT...

.STRONG UPPER LEVEL LOW PRESSURE WILL MOVE SOUTH FROM OREGON TO
THE SOUTHERN CALIFORNIA DESERT FRIDAY AND FRIDAY NIGHT. THIS WILL
BRING A PERIOD OF STRONG GUSTY WESTERLY WINDS TO THE MOUNTAINS
AND DESERTS. GUSTS COULD REACH 60 MPH IN SOME
LOCATIONS...ESPECIALLY ON THE DESERT SLOPES OF THE MOUNTAINS.
WINDS WILL DIMINISH EARLY SATURDAY ONCE THE COLD FRONT HAS PASSED
THE AREA.

CAZ055-056-058-060>062-101300-
/O.NEW.KSGX.HW.A.0013.081011T0100Z-081011T1300Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
952 PM PDT THU OCT 9 2008

...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE
FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM FRIDAY EVENING THROUGH LATE
FRIDAY NIGHT. 

WINDS WILL INCREASE TO 25 TO 35 MPH IN MOST AREAS. GUSTS WILL BE
GREATER THAN 50 MPH AT TIMES WITH THE POTENTIAL OF WIND GUSTS TO
REACH 60 MPH...ESPECIALLY ON THE EAST SLOPES OF THE MOUNTAINS AND
ADJACENT DESERT LOCATIONS. 

WIND DAMAGE WILL BE POSSIBLE TO TREES AND POWER LINES. WINDS THIS
STRONG CAN BE DANGEROUS TO PEOPLE DRIVING HIGH PROFILE VEHICLES.

$$

MAXWELL
2 follow-up statements
000 
WWUS76 KSGX 101246
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
546 AM PDT FRI OCT 10 2008

...HIGH WINDS OVER THE MOUNTAINS TONIGHT...

.STRONG UPPER LEVEL LOW PRESSURE OVER THE GREAT BASIN WILL BRING
STRONG WINDS TO THE MOUNTAINS AND DESERTS THIS EVENING THROUGH
LATE TONIGHT. SUSTAINED WINDS FROM 25 TO 35 MPH WILL GUST TO 50
TO 60 MPH IN SOME LOCATIONS...ESPECIALLY ON THE DESERT SLOPES OF
THE MOUNTAINS. THE WESTERLY WINDS WILL DIMINISH EARLY SATURDAY
ONCE THE COLD FRONT HAS PASSED THE AREA...THEN SHIFT TO THE
NORTHEAST ON SUNDAY AND MONDAY FOR A 24 TO 48 HOUR PERIOD OF GUSTY
OFFSHORE WINDS.

CAZ055-056-058-060>062-102100-
/O.CON.KSGX.HW.A.0013.081011T0100Z-081011T1300Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
546 AM PDT FRI OCT 10 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
LATE TONIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
LATE TONIGHT. 

WINDS WILL INCREASE TO 25 TO 35 MPH IN MOST AREAS THIS EVENING. GUSTS
WILL BE GREATER THAN 50 MPH AT TIMES WITH THE POTENTIAL OF WIND
GUSTS TO REACH 60 MPH...ESPECIALLY ON THE EAST SLOPES OF THE
MOUNTAINS AND ADJACENT DESERT LOCATIONS.

WIND DAMAGE WILL BE POSSIBLE TO TREES AND POWER LINES. WINDS THIS
STRONG CAN BE DANGEROUS TO PEOPLE DRIVING HIGH PROFILE VEHICLES.

$$

MOEDE
000 
WWUS76 KSGX 102027
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
127 PM PDT FRI OCT 10 2008

...STRONG WINDS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON 
AND TONIGHT...

.STRONG UPPER LEVEL LOW PRESSURE OVER THE GREAT BASIN WILL BRING
STRONG WINDS TO THE MOUNTAINS AND DESERTS THIS AFTERNOON THROUGH
LATE TONIGHT. THESE WINDS WILL DIMINISH SATURDAY MORNING ONCE THE
COLD FRONT PASSES THROUGH THE AREA.

CAZ055-056-058-060>062-110430-
/O.UPG.KSGX.HW.A.0013.081011T0100Z-081011T1300Z/
/O.NEW.KSGX.WI.Y.0077.081010T2100Z-081011T1600Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
127 PM PDT FRI OCT 10 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM PDT SATURDAY. THE HIGH
WIND WATCH IS NO LONGER IN EFFECT. 

WINDS WILL INCREASE TO 25 TO 35 MPH IN MOST AREAS THIS EVENING.
GUSTS WILL BE GREATER THAN 50 MPH AT TIMES...ESPECIALLY ON THE
EAST SLOPES OF THE MOUNTAINS AND ADJACENT DESERT LOCATIONS.

WIND DAMAGE WILL BE POSSIBLE TO TREES AND POWER LINES. WINDS THIS
STRONG CAN BE DANGEROUS TO PEOPLE DRIVING HIGH PROFILE VEHICLES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MM

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Oct 9, 9:30 PM PDT, 22 minutes earlier.

Area forecast discussion, Oct 9, 9:30 PM PDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT THU OCT 9 2008

.SYNOPSIS...THE COOLING TREND AND A COASTAL EDDY WILL CONTINUE
THROUGH FRIDAY AS A LOW PRESSURE TROUGH MOVES INTO SOUTHERN
CALIFORNIA. WINDS AND LOW CLOUD COVERAGE WILL INCREASE TONIGHT AND
FRIDAY...AND THERE IS A SLIGHT CHANCE OF SHOWERS IN THE MOUNTAINS
AND VALLEYS FRIDAY NIGHT INTO SATURDAY MORNING. THE COOLING TREND
WILL CONTINUE THROUGH SATURDAY...AND BY SATURDAY...CHILLY WEATHER
WILL OCCUR IN THE MOUNTAINS. FLOW WILL TURN OFFSHORE ON SUNDAY AND
INCREASE SUNDAY NIGHT AND PRODUCE STRONG GUSTY WINDS THROUGH PASSES
AND CANYONS AND WARMER WEATHER ON MONDAY. THE TEMPERATURE WILL
CONTINUE TO INCREASE AS THE WINDS DIMINISH TUESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WINDS ARE ALREADY INCREASING OVER THE NORTHERN DESERTS WITH A LOCAL
GUST OVER 50 MPH REPORTED IN LUCERNE VALLEY. THE WINDS SHOULD
DECREASE A LITTLE OVERNIGHT BUT INCREASE AGAIN LATE FRIDAY AND
FRIDAY EVENING. WE COULD REACH HIGH WIND WARNING CRITERIA FRIDAY
NIGHT...SO I WILL ISSUE A HIGH WIND WATCH FOR THE MTNS/DESERTS
FRIDAY NIGHT SHORTLY...MOSTLY DUE TO 850 MB WINDS BETWEEN 40 AND 50
KNOTS FOR A TIME FRIDAY NIGHT...ESPECIALLY WHEN THE COLD AIR
ADVECTION SETS IN...AND WINDS EVEN STRONGER THAN THAT ABOVE 850 MB.
THUS...WE WILL NOT NEED MUCH OF A MOUNTAIN WAVE TO BRING HIGH WIND
WARNING CRITERIA GUSTS...GREATER THAN 58 MPH...TO THE SURFACE ON THE
DESERT SLOPES OF THE MTNS.

MARINE LAYER IS ALREADY ABOUT 2500-3000 FEET DEEP AND PROJECTED TO
CONTINUE DEEPENING TO 3500 FEET OVERNIGHT. STRATUS WILL BE
WIDESPREAD OVERNIGHT AND ONLY PARTIALLY CLEAR FRIDAY DUE TO THE EDDY
CONTINUING. GIVEN THAT THE MARINE LAYER IS DEEPENING A BIT SOONER
THAN EXPECTED...WE WILL HAVE MORE AVAILABLE MOISTURE WHEN THE UPPER
LOW...NOW OVER OREGON...DIVES SSE UNDER THE INFLUENCE OF A 140-KT
JET TO THE MOJAVE DESERT BY 12Z SAT. THE MARINE LAYER SHOULD RISE TO
ABOVE 5000 FEET OR 850 MB FRI NIGHT...SO THAT IS ENOUGH FOR SHOWERS
WHEN THE DYNAMICS...INSTABILITY AND STRONG WEST FLOW INTERACTS WITH
THE WEST MOUNTAIN SLOPES/FOOTHILLS AND EVEN SOME INLAND VALLEYS. A
FULL-FLEDGED COLD FRONT...ACCOMPANIED BY A DROP IN 850 MB TEMPS FROM
AROUND 12 TO 4 DEG C...WILL MOVE SOUTH THROUGH OUR AREA BETWEEN
ABOUT 06Z AND 12Z...SO THIS WILL BE WHEN THE PRECIP IS MOST LIKELY.
MOST OF THE MOISTURE SHOULD BE BELOW THE FREEZING LINE...SO SNOW
DOES NOT APPEAR VERY LIKELY WHEN THE COLD AIR MOVES IN...BUT TEMPS
WILL DEFINITELY FALL THROUGH THE 40S AND 30S IN THE MTNS OVERNIGHT.

CLEARING WILL OCCUR SATURDAY AS DRIER AIR MOVES IN FROM THE NORTH
AND THE UPPER LOW SHIFTS EAST OUT OF THE AREA. SAT WILL BE THE
COLDEST DAY SO FAR THIS FALL WITH WIDESPREAD 40S IN THE MTNS. LOWS
SAT NIGHT WILL MOSTLY BE IN THE 20S IN THE MTNS...WITH EVEN SOME 30S
POSSIBLE IN COLDEST VALLEY LOCATIONS DUE TO THE DRY AIR. OFFSHORE
PRESSURE GRADIENTS WILL INCREASE THROUGH MONDAY AS SURFACE HIGH
PRESSURE BUILDS OVER NEVADA...AND WE COULD HAVE 15 MB MSLP GRADIENT
FROM CENTRAL NEVADA TO SO-CAL. WHILE COLD AIR ADVECTION WILL BE
STRONG IN THE 850-700 MB...THE WINDS WILL NOT BE PARTICULAR STRONG
IN THAT LAYER...GENERALLY AROUND 30 KT...SO MOST LIKELY...THIS WILL
BE IN THE MODERATELY STRONG CATEGORY WITH LOCAL GUSTS OVER 60 MPH
THROUGH/BELOW THE CAJON PASS AND IN THE SANTA ANA MTNS...AND GUSTS
OVER 50 MPH IN THE SAN DIEGO COUNTY MOUNTAINS. WARMING WILL OCCUR
EARLY NEXT WEEK...WITH TEMPS PEAKING AROUND TUE/WED. HOWEVER...TEMPS
WILL BE ABOUT 5-10 DEG F LOWER THIS TIME AROUND THAN THEY WERE
TUE/WED OF THIS WEEK.

&&

.AVIATION...
100415Z...LATEST KNKX SOUNDING INDICATES THE MARINE LAYER HAS
DEEPENED TO AROUND 2500-3000 FEET THIS EVENING. THE MARINE LAYER
SHOULD CONTINUE TO DEEPEN OVERNIGHT AS A MODERATE COASTAL EDDY
PERSISTS. STRATUS SHOULD EASILY SPREAD INTO THE INLAND VALLEYS AND
INLAND EMPIRE OVERNIGHT. BASES WILL BE BETWEEN 1500-2000 FEET MSL
WITH GREATER THAN 6SM VSBY...EXCEPT LOCALLY 3-5SM INLAND. STRATUS
MAY BE SLOW TO BREAKUP ON FRIDAY...AND MIGHT NOT CLEAR THE COAST.
STRATUS SHOULD SURGE INLAND AGAIN ON FRIDAY NIGHT AS A SURFACE LOW
DEVELOPS NEAR THE COAST AND ONSHORE FLOW STRENGTHENS.

ABOVE THE MARINE LAYER...A MOSTLY CLEAR SKY WITH UNRESTRICTED
VISIBILITIES WILL CONTINUE THROUGH FRIDAY. WESTERLY WINDS BETWEEN
FL050-100 WILL INCREASE TO 50-65 KNOTS BY FRIDAY NIGHT...RESULTING
IN STRONG UP/DOWNDRAFTS AND MOUNTAIN WAVE ACTIVITY NEAR/OVER THE
MOUNTAINS AND DESERTS.

A COLD FRONT IS FORECAST TO MOVE THROUGH SOUTHERN CALIFORNIA LATE
FRIDAY NIGHT AND EARLY SATURDAY MORNING BETWEEN 06Z AND 12Z. THIS
COULD BRING A FEW BRIEF SHOWERS TO INLAND AIRPORTS INCLUDING KONT.
THE FRONT WILL BE FOLLOWED BY A RAPID DECREASE IN THE MARINE LAYER
AND GUSTY OFFSHORE FLOW.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 6 PM TO 6 AM PDT FRIDAY NIGHT INTO SATURDAY
MORNING FOR MOST MOUNTAINS AND DESERTS.

RED FLAG WARNING FROM 11 AM TO 8 PM PDT FRIDAY FOR THE APPLE AND
LUCERNE VALLEYS.

&&

PUBLIC...MAXWELL
AVIATION...SCV
Hazardous weather outlook, Oct 9, 4:00 PM PDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT THU OCT 9 2008

CAZ042-043-048-050-055>058-060-061-062-101100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN
DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA
VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PDT THU OCT 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A RED FLAG WARNING IS IN EFFECT FRIDAY FOR THE APPLE AND LUCERNE
VALLEYS DUE TO STRONG GUSTY WINDS AND LOW HUMIDITIES.

POTENTIAL FOR MODERATE TO STRONG WEST WINDS FRIDAY THROUGH
SATURDAY...THEN A POTENTIAL FOR A MODERATE TO STRONG SANTA ANA WIND
EVENT SUNDAY THROUGH MONDAY...POSSIBLY INTO TUESDAY. A LARGE DEEP
COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER THE SIERRA BY
FRIDAY NIGHT AND THEN MOVE EAST SATURDAY THROUGH SUNDAY. THE
NORTHEAST WINDS BRING WARM TEMPERATURES AND DRY CONDITIONS WITH AN
INCREASING WILDFIRE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 3:10 AM PDTSmall Craft AdvisorySGX29 hr
Oct 10, 1:27 PM PDTWind AdvisorySGXRiverside, San Bernardino, San Diego20 hr

Nearby

High Wind Watches in California, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.